Main Article Content
Ototoxicity, sildenafil, furosemide
Drug-induced ototoxicity, particularly those involving phosphodiesterase type 5 (PDE-5) inhibitors, is considered to be rare and to our knowledge such an adverse effect has not been reported in Canada. Here we present a case of a 77-year old man initiated on a sildenfil regimen for the treatment of pulmonary hypertension, who developed sudden bilateral hearing loss after taking sildenafil, in the setting of high dose furosemide and diltiazem. We outline the likely interplay of patient characteristics, drug synergy and drug-drug interactions in the development of his ototoxicity. Importantly, given the extent and popularity of PDE-5 inhibitors for erectile dysfunction as well as a newer therapeutic option for pulmonary hypertension, clinicians should be aware of the risk for drug-induced ototoxicity, particularly in the setting of concomitant loop diuretics and CYP3A4 inhibiting medications.
2. FDA Postmarketing Reviews. In: FDA Drug Safety Newsletter, vol. 1, no. 2. Winter 2008. http://www.fda.gov/Drugs/DrugSafety/DrugSafetyNewsletter/ucm119034.htm#pde5 (February 25, 2013).
3. Khan AS, Sheikh, Z, Khan S, Dwivedi R, Benjamin E. Viagra deafness - sensorineural hearing loss and phosphodiesterase-5 inhibitors. Laryngoscope 2011;121:1049-1054.
4. Maddox PT, Saunders J, Chandrasekhar SS. Sudden hearing loss from PDE-5 inhibitors: A possible cellular stress etiology. Laryngoscope 2009;119:1586-1589.
5. McGwin G. Phosphodiesterase type 5 inhibitor use and hearing impairment. Arch Otolaryngol Head Neck Surg 2010;136:488-492.
6. Fessenden JD, Schacht J. The nitric oxide/cyclic GMP pathway: a potential major regulator of cochlear physiology. Hear Res 1998;118:168-176.
7. Blasits S, Maune S, Santos-Sacchi J. Nitric oxide uncouples gap junctions of supporting Deiters cells from Corti’s organ. Eur J Physiol 2000;440:710-712.
8. Wang J. A peptide inhibitor of c-Jun N-terminal kinase protects against both aminoglycoside and acoustic trauma-induced auditory hair cell death and hearing loss. J Neurosci 2003;8596-8607.
9. Hong BN, Yi TH, Kim SY, Kang TH. High dosage sildenafil induces hearing impairment in mice. Biol Pharm Bull 2008;31:1981-1984.
10. Hirose K, Sato E. Comparative analysis of combination kanamycin-furosemide versus kanamycin alone in the mouse cochlea. Hear Res 2011;272:108-116.